A bicategory of decorated cospans

Kenny Courser

If C is a category with pullbacks then there is a bicategory with the same objects as C, spans as morphisms, and maps of spans as 2-morphisms, as shown by Benabou. Fong has developed a theory of `decorated cospans', which are cospans in C equipped with extra structure. This extra structure arises from a symmetric lax monoidal functor F : C --> D; we use this functor to `decorate' each cospan with apex N in C with an element of F(N). Using a result of Shulman, we show that when C has finite colimits, decorated cospans are morphisms in a symmetric monoidal bicategory. We illustrate our construction with examples from electrical engineering and the theory of chemical reaction networks.

Keywords: bicategory, decorated cospan, network, symmetric monoidal

2010 MSC: 16B50 and 18D35

Theory and Applications of Categories, Vol. 32, 2017, No. 29, pp 985-1027.

Published 2017-08-17.


TAC Home